Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

August 20, 2022Baldwin County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 20, 2022, 11:13 PM EDT for Baldwin County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 11:13 PM EDT (03:13 UTC)
Expired
Aug 20, 2022, 11:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Baldwin County, GA

The radar

The Robins AFB radar (KJGX), 61 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2224 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2224 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS82 KFFC 210313
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1113 PM EDT Sat Aug 20 2022
 
GAZ060-061-073-210345-
Putnam GA-Hancock GA-Baldwin GA-
1113 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of north central
Baldwin, southeastern Putnam and west central Hancock Counties
through 1145 PM EDT...

At 1112 PM EDT, a strong thunderstorm was near Meriwether, or near
Milledgeville, moving north at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Meriwether, Rockville, Plant Harlee Branch and Oconee
Springs Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3307 8317 3311 8334 3335 8333 3335 8317
      3330 8305
TIME...MOT...LOC 0312Z 191DEG 12KT 3315 8326 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:23 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 20, 9:23 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
923 PM EDT Sat Aug 20 2022

.UPDATE...

Confidence has increased that another wave of convective activity
will roll through bringing showers and thunderstorms to the
forecast area overnight. A scattered line of showers and
thunderstorms has developed along an axis from Columbus to Macon
and is expected to march northeastward across north Georgia
through the early morning hours. There will be plenty of
instability for these storms to tap into as SBCAPE and MUCAPE
approaching 4000 J/kg was present in this evening's OOZ sounding.
However, there are currently a few isolated showers and
thunderstorms present over the north Georgia mountains which may
help limit thunderstorm activity in this area. Storms could become
strong to severe, producing gusty winds and frequent lightning.
Additionally, with the sounding showing precipitable water at
1.88", flash flooding will continue to be of concern especially in
areas that have already received heavy rainfall. While minor
updates to the forecast have been made, it generally remains on
track.

.PREV DISCUSSION... /Issued 814 PM EDT Sat Aug 20 2022/

..Updated for 00Z Aviation Discussion...

PREV DISCUSSION... /Issued 320 PM EDT Sat Aug 20 2022/

.Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Sunday Night/...

Thunderstorms are underway across northern GA with additional storms
beginning to work their way in from AL into the far western metro
counties. Coverage should continue to increase across the area, with
best chances for seeing rain and thunder still across northern GA.
Mass response in the low levels to cut-off low across the midwest is
bringing copious moisture surging back across the state, with PWATs
expected to begin approaching 2" by tomorrow morning in some parts
of the CWA. Cut-off low is forecast to slowly meander to the south
and east, so continued gulf moisture will bring the potential for
multiple rounds of rainfall, especially across northern GA today
into tomorrow. Hi-res indicates the possibility of redevelopment (or
maybe continuation) of thunderstorms in the evening to early morning
hours, though some uncertainty around this given the hi-res are
already struggling to depict current coverage of storms. For today,
storm development is being driven by some WAA but mainly afternoon
heating getting us to convective T, with not as good of upper level
support as yesterday leading to less overall bulk shear. As a
result, not expecting to see the same level of storm organization as
we saw yesterday with transient supercell structures, but can't rule
out some strong storms or even an isolated severe storm today.
Tomorrow looks similar, with better upper level support still to the
north of the area.

Otherwise we will have a threat of isolated flash flooding across
north GA. Soils in the region are saturated from previous rounds of
heavy rainfall over the past week. We could see some areas see
several rounds of heavy rain or Tstorms over the next 36 hours that
put down repeated rounds of 1-2" of rain that could lead to some
flash flood potential. However, we do have time of year going for
us, as foliage hasn't gone dormant and we continue to trend
towards the low flow portion of the year for our river basins from
a climatological perspective, which means we can take a good bit
of rainfall before problems begin.

Lusk

LONG TERM /Monday through Saturday/...

No major changes made to the long term forecast. The upper and
mid level trough will continue across the east coast into the
extended forecast. A few shortwave disturbances rounding this
feature will continue to drive heights down further south,
injecting drier air at mid levels further southward as well.

The feature of most importance for north and central Georgia will be
the nearly stationary surface boundary laying across the region.
South of this boundary, PWATs of 1.75" - 2.00" will dominate. To the
north, PWATs around and less than 1.00" can be expected. The
greatest uncertainty will be exactly how far south these mid level
disturbances can push the dry air. Of course, with drier air aloft,
thunderstorm activity will be significantly reduced north of the
boundary. Current model guidance suggests the moisture boundary will
end up across south-central Georgia by Wednesday morning.

In the moist zone, increased cloud cover will persist through the
period. Decreased incoming heating will mean temperatures are
several degrees below climatological norms. Lower temps means
decreased CAPE, meaning storms may not have as much "oomph" to them
as normal summertime pulse, however with the moisture available some
storms may become efficient rain makers with frequent lightning and
gusty winds.

SAM/01

AVIATION...
00Z Update...
Some uncertainty remains with the forecast through the current
TAF cycle. While confidence is increasing that a line of SHRA/TSRA
will develop and impact the TAF sites generally between 00Z-08Z,
uncertainty still remains surrounding cigs/vsbys. Vsby's could
hover around 3-6SM between 11-16Z with MVFR to IFR cigs at most
sites, however, whether or not showers materialize in the morning
hours will influence cigs/vsbys. TSRA potential is expected to
ramp up in the afternoon tomorrow. Winds are VRB03KT to calm
overnight, picking up on the west side around 5KT.

//ATL Confidence...00Z Update...
Medium confidence on cigs/vsbys. High confidence on all other
elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  83  69  81 /  70  80  70  50
Atlanta         70  84  69  81 /  70  90  70  60
Blairsville     65  79  65  79 /  80  80  80  50
Cartersville    70  83  69  82 /  80  90  70  50
Columbus        72  88  72  81 /  50  80  70  80
Gainesville     69  82  69  81 /  70  80  70  50
Macon           72  88  72  83 /  50  80  70  70
Rome            71  85  71  85 /  70  80  70  50
Peachtree City  69  86  69  81 /  60  80  70  60
Vidalia         73  91  73  85 /  50  80  70  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KAL
LONG TERM....01
AVIATION...KAL
Hazardous weather outlook, Aug 20, 10:55 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1055 PM EDT Sat Aug 20 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1055 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms are possible this tonight. Storms may
become strong to severe and will be capable of producing gusty
winds, locally heavy rainfall, and frequent lightning. Isolated
flash flooding cannot be ruled out where heavy rain occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are possible through next
Friday. Each day, a few storms could become strong to severe,
capable of producing gusty winds, locally heavy rainfall, and
frequent lightning. Localized flash flooding and flooding of
rivers and streams will also be possible, especially in areas that
receive multiple rounds of heavy rainfall over the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Aug 20, 9:43 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
943 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND DMG     ROWLAND                 32.86N  84.41W
08/20/2022                   UPSON              GA   EMERGENCY MNGR

            A TREE WAS DOWNED ONTO GA-36 NEAR WEST JEFFERSON
            STREET, BLOCKING BOTH LANES.

&&

EVENT NUMBER FFC2200866

RWILLIS
Special weather statement, Aug 20, 10:44 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1044 PM EDT Sat Aug 20 2022

GAZ046-048-057>059-210315-
Butts GA-Rockdale GA-Jasper GA-Newton GA-Henry GA-
1044 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of southern Rockdale,
Henry, Butts, northern Jasper and Newton Counties through 1115 PM
EDT...

At 1043 PM EDT, a line of strong thunderstorms was along a line
extending from Lovejoy to Ola to near Turtle Cove, and moving
northeast at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McDonough, Conyers, Covington, Jackson, Stockbridge, Hampton,
Lovejoy, Locust Grove, Oxford, Porterdale, Newborn, Flovilla,
Mansfield, Jenkinsburg, Stewart, Lake Spivey, Blacksville, Turtle
Cove, Ola and Worthville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3344 8434 3343 8431 3344 8429 3355 8429
      3355 8426 3358 8426 3359 8424 3361 8426
      3363 8425 3364 8415 3362 8411 3365 8410
      3367 8389 3345 8356 3323 8383 3328 8409
      3332 8415 3334 8415 3335 8435 3343 8435
TIME...MOT...LOC 0243Z 219DEG 30KT 3343 8429 3345 8406 3334 8383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 20, 10:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1048 PM EDT Sat Aug 20 2022

GAZ073-210315-
Baldwin GA-
1048 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Baldwin County
through 1115 PM EDT...

At 1047 PM EDT, a strong thunderstorm was over Midway-Hardwick, or
over Milledgeville, moving north at 10 mph.

HAZARD...Winds up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

Locations impacted include...
Milledgeville, Midway-Hardwick, Meriwether, Underwood, Hardwick,
Browns Crossing, Allenwood, Pancras and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 3313 8310 3313 8311 3309 8312 3305 8310
      3300 8313 3301 8315 3300 8315 3299 8318
      3297 8317 3300 8336 3317 8337 3318 8336
      3317 8333 3319 8329 3319 8326 3315 8309
TIME...MOT...LOC 0247Z 190DEG 9KT 3306 8325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 20, 11:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     2 WNW ATWATER           32.99N  84.41W
08/20/2022                   UPSON              GA   EMERGENCY MNGR

            POWER LINES WERE DOWNED ON SMYRNA CHURCH ROAD NEAR
            WEEMS ROAD.

&&

EVENT NUMBER FFC2200867

RWILLIS
Local storm report, Aug 20, 11:12 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1112 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     3 ENE ATWATER           32.99N  84.33W
08/20/2022                   UPSON              GA   EMERGENCY MNGR

            TREES WERE DOWNED ON POWER LINES ON VICKERY ROAD.

&&

EVENT NUMBER FFC2200868

RWILLIS
Special weather statement, Aug 20, 11:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1113 PM EDT Sat Aug 20 2022

GAZ060-061-073-210345-
Putnam GA-Hancock GA-Baldwin GA-
1113 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of north central
Baldwin, southeastern Putnam and west central Hancock Counties
through 1145 PM EDT...

At 1112 PM EDT, a strong thunderstorm was near Meriwether, or near
Milledgeville, moving north at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Meriwether, Rockville, Plant Harlee Branch and Oconee
Springs Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3307 8317 3311 8334 3335 8333 3335 8317
      3330 8305
TIME...MOT...LOC 0312Z 191DEG 12KT 3315 8326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:27 PM EDTSpecial Weather StatementFFCGilmer63 min
Aug 20, 8:31 PM EDTSpecial Weather StatementFFCBibb, Jones29 min
Aug 20, 9:09 PM EDTSpecial Weather StatementFFCChattooga51 min
Aug 20, 9:23 PM EDTSpecial Weather StatementFFCPike37 min
Aug 20, 9:29 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson32 min
Aug 20, 10:44 PM EDTSpecial Weather StatementFFCButts, Henry, Newton, Rockdale31 min
Aug 20, 10:48 PM EDTSpecial Weather StatementFFCBaldwin27 min
Aug 20, 11:17 PM EDTSpecial Weather StatementFFCBibb, Twiggs28 min
Aug 20, 11:36 PM EDTSpecial Weather StatementFFCDeKalb24 min
Aug 20, 11:40 PM EDTSpecial Weather StatementFFCWilkinson35 min
Aug 20, 11:57 PM EDTSpecial Weather StatementFFCJackson33 min
Aug 21, 12:08 AM EDTSpecial Weather StatementFFCWilkinson37 min
Aug 21, 12:27 AM EDTSpecial Weather StatementFFCForsyth33 min
Aug 21, 12:30 AM EDTSevere Thunderstorm WarningFFCCherokee, Forsyth, Fulton15 min
Aug 21, 12:53 AM EDTSpecial Weather StatementFFCDodge37 min
Aug 21, 1:28 AM EDTSpecial Weather StatementFFCGlascock32 min
Aug 21, 1:36 AM EDTSpecial Weather StatementFFCWarren24 min
Aug 21, 1:57 AM EDTFlash Flood WarningFFCBibb, Houston, Twiggs, Wilkinson6 hr
Aug 21, 7:08 PM EDTSpecial Weather StatementFFCMontgomery, Wheeler37 min
Aug 21, 7:34 PM EDTSpecial Weather StatementFFCTreutlen26 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.